Arkansas, 2020Flash Flooding in Arkansas, February 18, 2020
February 18, 2020 · NWS LZK · 3 events in 3 counties and zones
It warmed up by the 18th, with 50s across the northern counties, and 60s/70s farther south. It was 72 degrees at Monticello (Drew County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
It warmed up by the 18th, with 50s across the northern counties, and 60s/70s farther south. It was 72 degrees at Monticello (Drew County). Yet another cold front from Canada was on the horizon.
As the front neared, rain and scattered thunderstorms developed during the morning in central Arkansas. Malvern (Hot Spring County) picked up 4.23 inches of liquid, with 2.60 inches at Hot Springs National Park (Garland County), 2.12 inches at Big Fork (Polk County) and Keo (Lonoke County), and 1.81 inches at DeGray Lake State Park (Clark/Hot Spring Counties) and Mount Ida (Montgomery County).
Roads flooded in Malvern (Hot Spring County), and this prevented the delivery of newspapers. Water was over Highway 229 north of Poyen (Grant County). Several streets were closed near Traskwood (Saline County) and Tull (Grant County) due to high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 18, 5:45 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 18, 5:45 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
545 AM CST Tue Feb 18 2020
.AVIATION...
Cold front is located from SW to NE Arkansas this morning.
Showers and isolated thunderstorms will accompany the boundary as
it moves south with additional precipitation possible through the
afternoon. MVFR to IFR conditions will prevail for most of the
day with conditions slowly improving this evening and overnight to
VFR. SE winds prevail in advance of the front with winds shifting
to the NE behind it.
&&
.PREV DISCUSSION...(ISSUED 349 AM CST Tue Feb 18 2020)
Short term...Today through Thursday
Overall the model guidance has not really changed considerably
and is still advertising a fairly progressive pattern with an
outside chance of a little winter weather. NAM solution remains
the cold outlier and even it has dropped snow amounts versus
previous runs. GFS has also back tracked from its snow amounts
versus the past few days but this model has been struggling this
entire season. Overall the ECMWF solution has been performing
admirably of late and now has no mention of snow. Feel the best
course of action will be to try to blend these solutions but
regardless, it looks like the window for any wintry precipitation
will be small with minimal accumulations.
Latest surface analysis places a cold front roughly bisecting the
state from southwest to northeast. Fairly widespread precipitation
is occurring along the boundary with the occasional rumble of thunder
occurring mainly south of the I-40 corridor where some instability
is noted. Front will continue to move through the state this morning
but its forward movement will likely be slowed somewhat as it runs
into upper ridging in the gulf.
Weak surface low along the boundary is located near Mena at this time
and expected to move into central LA by the end of the day. This
will keep higher rain chances across the south for most of the day
while rain chances will be decreasing elsewhere as the day
progresses.
Behind the front, high pressure will build into the state with much
cooler air coming in on northeast winds. Highs will occur early in
the day today with temperatures steady or slowly dropping as the
cooler air filters in. High temperatures will be in the 50s on
Wednesday and only in the 40s Thursday.
Next wave will start to approach the area late Wednesday with
precipitation initiating Wednesday night and into Thursday. With
Canadian high sitting to the north, there will be a window late
Wednesday and into early Thursday morning for some light snow or a
rain/snow mix over the north and across the higher terrain areas.
Once again the coldest air does not really get in phase with the
deepest moisture and accumulations will be light. That and the fact
the system will a quick mover and basically out of the state by
early Thursday will preclude any winter weather headlines at this
time.
High pressure will be building into the state as the period ends
with a return to chilly conditions to start the extended.
Long Term...Thursday night through Monday
The long term period will begin on a quiet note compared to the
short term. Aloft, longwave troughing will be sliding east from the
Upper MS Valley towards the OH and TN Valleys as an expansive upper
ridge moves into the nations mid section. This upper feature will
encourage a strong area of surface high pressure (~1040mb),
presently located over the high plains, to dive S towards AR. As
this happens, a surface cold front will push S towards the Gulf
Coast. Precipitation will come to an abrupt end with skies clearing
during the day Friday. Temperatures during the afternoon will be
chilly despite ample sunshine with highs topping out in the upper
30s to upper 40s.
On Saturday, the upper ridge will translate eastward with the
approach of an upper closed low moving onto the CA coast. Surface
high pressure will shift east in response to this. Surface flow will
become southerly and increase in magnitude allowing for warmer
temperatures and increased moisture to return to the lower levels of
the atmosphere. Highs will range from the mid 40s to mid 50s.
Overnight Saturday into Sunday morning, the progressive upper trough
will move across the Rockies. Lee cyclogenesis will develop over NM.
A warm front will lift Nwrd across the region in response to
strengthening surface low overnight, increasing PoPs from SW to NE
across the state.
On Sunday, the surface low is expected to move across Nrn TX/Srn OK
beneath the aforementioned upper closed low. PoPs will increase
significantly during the early to late morning time frame. At this
time, severe weather appears unlikely. Models remain in good
agreement with respect to upper features and overall development of
a surface low. However, the track begins to diverge Sunday with GFS
taking the most Nrn track and USAF taking the most Srn track. A
ECMWF/ICON blend will be used as the preferred track which lies
between both N and S solutions. Given this, the low is expected to
track over C AR Sunday night into Monday morning. A compact weak
shortwave ridge will move into the C plains by Monday, quick on the
heels of the surface low, before more pronounced troughing dives S
into the Rockies. Dry weather is expected locally on Monday before
PoPs increase heading into Tuesday. Temperatures will modify both
Sunday and Monday with sustained southerly flow. Highs will be in
50s and 60s by Monday afternoon.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...GOUDSWARD
Hazardous weather outlook, Feb 18, 4:16 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
416 AM CST Tue Feb 18 2020
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-191115-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
416 AM CST Tue Feb 18 2020
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
A cold front continues to move through the state this morning with
widespread precipitation accompanying the boundary. Isolated
thunderstorms will be possible along the front with localized
areas of heavy rain. However, no widespread hazardous weather is
expected.
.DAYS TWO THROUGH SEVEN...Wednesday Through Monday
Cold air will settle into the state on Wednesday behind a cold
front and remain in place over the region through the end of the
work week.
Precipitation is expected to develop over Oklahoma and western
Arkansas Wednesday night into Thursday. At this time a wintry mix
will be possible across the higher terrain of the Ozarks, Boston
Mountains, and Ouachita Mountains. Amounts are expected to be light
with minimal impacts. Precipitation is forecast to come to an end
by Thursday afternoon.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Flash Flood, Hot Spring
- When
- February 18, 9:30 AM CST to 12:30 PM CST
- Where
- Hot Spring County, 0.69 mi S of Rockport to 0.51 mi NE of Abco
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.370, -92.820
Flooded roads prevented the delivery of newspapers.
Flash Flood, Saline
- When
- February 18, 9:30 AM CST to 12:30 PM CST
- Where
- Saline County, 2.38 mi ESE of Traskwood to 2.4 mi WSW of Traskwood
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.440, -92.610
Due to extensive flooding, several roads in Saline County were closed near Traskwood and Tull and up to the Grant County line. Water was moving swiftly over some roads.
Flash Flood, Grant
- When
- February 18, 10:00 AM CST to 1:00 PM CST
- Where
- Grant County, 0.57 mi W of Fenter to 0.72 mi NW of Nydia
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.380, -92.640
Water was moving over Hwy 229 north of Poyen.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, February 18, 2020$69,000 · 8 events
- Damaging Wind in Georgia, February 18, 2020$25,000 · 55 kt wind · 1 event
- Winter Weather in New York, February 18, 20206 events
- Heavy Snow in Maine, February 18 to 19, 20206 events
- Hail in Oklahoma, February 18, 20200.75 in hail · 3 events
- Winter Weather in Vermont, February 18, 20202 events
- Heavy Snow in New Hampshire, February 18, 20202 events
- Flooding in Alabama, February 18, 20202 events
- Frost and Freeze in Oregon, February 18, 20201 event
- High Wind in Texas, February 18 to 19, 20201 event
- Flood in Arkansas, February 18 to 19, 20201 event
- Heavy Snow in Alaska, February 18 to 19, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877461, 877463, 877467.